Annali di Matematica Pura ed Applicata (1923 -)

, Volume 197, Issue 6, pp 1687–1706 | Cite as

Liouville results for elliptic equations in strips with finite Morse index

  • Belgacem Rahal
  • Cherif Zaidi


Consider the strip \(\varOmega =\mathbb {R}^{n-k}\times \omega \) where \(n\ge 3,\;\;k\ge 1\) and \(\omega \) is a smooth bounded domain of \(\mathbb {R}^k\). We are concerned with the following superlinear elliptic equations:
$$\begin{aligned} {\left\{ \begin{array}{ll} \Delta ^{2} u= |u|^{p-1}u &{}\quad \text {in} \; \varOmega \\ u =|\nabla u| = 0 &{}\quad \text {on} \; \partial \varOmega =\mathbb {R}^{n-k}\times \partial \omega \end{array}\right. } \end{aligned}$$
where \(p>1\) and \(u \in C^4(\overline{\varOmega })\). We prove Liouville-type theorems for stable solutions or solutions which are stable outside a compact set of \(\varOmega \). We first provide an integral estimate from stability which combined with Pohozaev-type identity to obtain nonexistence results for \(p_\mathrm{s}(n,4)< p \le p_\mathrm{s}(n-k,4)\), where \(p_\mathrm{s}(z,4):=\frac{z+4}{z-4}\) is the Sobolev exponent of \(\mathbb {R}^z\). Also, we establish monotonicity formula to prove the nonexistence of nontrivial stable solution for all \(p>1\) and solution which is stable outside a compact set for \(p > p_\mathrm{s}(n-k,4)\). Our classification is close to a sharp result since in the subcritical case [i.e., \(1<p <p_\mathrm{s}(n,4) \)] we prove the existence of a mountain-pass solution with Morse index equal to 1 in the subspace of \(H_0^2(\varOmega )\) having cylindrical symmetry.


Morse index Liouville-type theorems Pohozaev identity Monotonicity formula 

Mathematics Subject Classification

Primary: 35J55 35J65 Secondary: 35B65 


Author Contributions

All authors contributed equally to the writing of this paper. All authors read and approved the final manuscript.

Compliance with ethical standards

Competing interest

The authors declare that they have no competing interests.


  1. 1.
    Bahri, A., Lions, P.L.: Solutions of superlinear elliptic equations and their Morse indices. Commun. Pure Appl. Math. 45, 1205–1215 (1992)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Chen, W., Li, C.: Classification of solutions of some nonlinear elliptic equations. Duke Math. J. 63, 615–622 (1991)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Davila, J., Dupaigne, L., Wang, K., Wei, J.: A monotonicity formula and a liouville-type theorem for a fourth order supercritical problem. Adv. Math. 258, 240–285 (2014)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Dupaigne, L., Harrabi, A.: The Lane–Emden equation in strips. Proc. R. Soc. Edin. Sec. 148A, 51–62 (2018). MathSciNetCrossRefGoogle Scholar
  5. 5.
    Esteban, M.J.: Nonlinear elliptic problems in strip-like domains : symmetry of positive vortex rings. Nonlinear Anal. 7(4), 365–379 (1983)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Esteban, M.J., Lions, P.-L.: A compactness lemma. Nonlinear Anal. TMA 7(4), 381–385 (1983)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Farina, A.: On the classification of soultions of the Lane–Emden equation on unbounded domains of \(\mathbb{R}^n\). J. Math. Pures Appl. 87(9), 537–561 (2007). no. 5MathSciNetCrossRefGoogle Scholar
  8. 8.
    Gazzola, F., Grunau, H.-C., Squassina, M.: Existence and nonexistence result for critical growth biharmoic equations. Calc. Var. Partial Differ. Equ. 18, 117–143 (2003)CrossRefGoogle Scholar
  9. 9.
    Gidas, B., Spruck, J.: Global and local behavior of positive solutions of nonlinear elliptic equations. Commun. Pure Appl. Math. 34, 525–598 (1981)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Gidas, B., Spruck, J.: Apriori bounds for positive solutions of nonlinear elliptic equations. Commun. Partial Differ. Equ. 6(8), 883–901 (1981)CrossRefGoogle Scholar
  11. 11.
    Harrabi, A., Rahal, B.: On the sixth-order Joseph–Lundgren exponent. Ann. Henri Poincaré 18(3), 1055–1094 (2017)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Harrabi, A., Rahal, B.: Liouville type theorems for elliptic equations in half-space with mixed boundary value conditions. Adv. Nonlinear Anal.
  13. 13.
    Harrabi, A., Rahal, B.: Liouville results for \(m\)-Laplace equations in half-space and strips with mixed boundary value conditions and finite Morse index. J. Dyn. Differ. Equ. (2017). CrossRefGoogle Scholar
  14. 14.
    Harrabi, A., Rahal, B., Hamdani, M.K.: Classification of stable solutions for non-homogeneous higher order elliptic PDEs. J. Inequal. Appl. (2017). MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Lin, C.S.: A classification of soluitions of a conformally invariant fourth order equation in \(R^n\). Comment. Math. Helv. 73, 206–231 (1998)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Oswald, P.: On a priori estimates for positive solutions of a semilinear biharmonic equation in a ball. Comment. Math. Univ. Carol. 26, 565–577 (1985)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Pederson, R.N.: On the unique continuation theorem for certain second and fourth order elliptic equations. Commun. Pure Appl. Math. 11, 67–80 (1958)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Ramos, N., Rodrigues, P.: On a fourth order superlinear elliptic problem. Electron. J. Differ. Equ. Conf. 06, 243–255 (2001)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Solimini, Sergio: Morse index estimates in min–max theorems. Manuscr. Math. 63(4), 421–453 (1989)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Wang, X.: On the Cauchy problem for reaction–diffusion equations. Trans. Am. Math. Soc. 337(2), 549–590 (1993)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Wei, J., Xu, X.: Classification of solutions of higher order conformally invariant equations. Math. Ann. 313(2), 207–228 (1999)MathSciNetCrossRefGoogle Scholar

Copyright information

© Fondazione Annali di Matematica Pura ed Applicata and Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Département de Mathématiques, Faculté des SciencesUniversité de SfaxSfaxTunisia

Personalised recommendations